Heroin overdose is becoming a larger and larger problem in the United States every year. Since the year 2000, the rate of heroin overdose has quadrupled. Specifically, 0.7 of 100,000 deaths were caused by heroin overdose in 2000, but in 2013, 2.7 of every 100,000 deaths were caused by overdose on the drug. No longer a problem relegated only to urban centers, the rates of heroin overdose have increased the most in more rural areas, including the Midwest and northeastern states like Vermont.
Why has heroin use become so prevalent in the US? There are a number of theories. Heroin is cheap and easy to come by. Today’s heroin is also purer than ever before. Many people began using the drug after legislative changes made prescription painkillers – some of the top drugs of abuse – much more difficult to find.
Whatever the reason for the increase in heroin use and abuse, the related increase in heroin overdose deaths is the number one reason why no amount of heroin use is safe, and ongoing abuse and addiction often requires intensive treatment.
There are numerous different signs of heroin overdose, including:
If not treated immediately, heroin overdose can result in death. If treatment is received but the brain is without oxygen for any length of time, brain damage is a risk.
If you believe that your loved one has overdosed on heroin, call 911. Do not attempt any home remedies of any kind – they do not work and will only waste precious time. The only exception is if you have access to a naloxone dose, and you have been trained in how to administer it to an overdose victim. This can be a lifesaving measure and is often the first step in treating a patient when opiate overdose is believed to be the cause of medical distress. Naloxone is not legal for prescription to friends and family members of addicts in every state, however. Check with your doctor for more details.
If your loved one survives a heroin overdose, the best choice is to use the incident as an opportunity to help him or her to understand the need for immediate treatment. Overdose risk is present every single time someone decides to use heroin. Every batch sold on the street has a different level of purity and a different combination of toxins and other substances used to cut it. The dose taken today could be the same weight as taken last week but may be far stronger in potency, due to purity variations.
The only way to eradicate the risk of heroin overdose is to start a new life in recovery from heroin abuse. Learn more about the heroin detox and addiction treatment options available to your addicted loved one when you contact us at the phone number listed above today.
NOTE: This article is not meant to substitute for professional medical intervention or advice. If you believe that your loved one has overdosed on heroin, immediately contact your local emergency medical services for assistance.